Griseofulvin-induced Drug Toxicoderma in a Child: An Unusual Case
Asian Journal of Research in Dermatological Science, Volume 5, Issue 4,
Introduction: Griseofulvin is an antifungal known to be a cause of toxidermias. It is frequently prescribed especially in pediatrics, however it can have serious adverse effects, as we show through an observation.
Observation: We present a first case of drug-induced drug eruption type maculo-papular erythema induced by griseofulvin. This is a 10-year-old girl followed for ringworm of the scalp for 1 month, was placed on griseofulvin for 15 days ago. She was hospitalized for febrile rash made up of erythematous, papular and pruritic lesions. She also had ringworm of the scalp. The clinical examination showed a fever of 39ºC, an altered general condition with submandibular lymphadenopathy. Skin examination revealed maculopapular erythema on the face, trunk and limbs with edema of the upper lip. griseofulvin was stopped and replaced by terbinafine, intravenous antihistamine treatment combined with corticosteroid therapy was initiated. The resolution was rapidly favorable.
Conclusion: Clinicians should be aware of the possibility of an erythema maculopapular-like reaction associated with griseofulvin treatment and consider this possibility when choosing between griseofulvin and newer, more expensive drugs. The molecule of griseofulvin is widely used outside its indications and as the benefit/risk balance then pleads largely against it.
- serum sickness-like reaction
- leather tinea
How to Cite
Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part I. Clinical perspectives. J Am Acad Dermatol. 2013; 68:693.e1–693.e14.
Cacoub P, Musette P, Descamps V, et al. The DRESS syndrome: Literature review. Am J Med. 2011;124: 588–597.
Le Guerna A, Kerrad I, Oehler E. Two cases of severe drug reactions secondary to misuse of griseofulvin Severe cutaneous drug reactions to misused griseofulvin: 2 cases, May 2016, Annals of Dermatology and Venereology. 2016; 143(3):219-222.
MD, Eddie Sofer, Henri Trau and AL. Urticaria and fixed drug eruption in a patient treated with griseofulvin. Journal of the American Academy of Dermatology. 1984;10(5):915-917. Elsevier.
Smith RJ, Boos MD, McMahon P. Probable griseofulvin-induced drug reaction with eosinophilia and systemic symptoms in a child. Pediatric Dermatology. 2016;33(5):P290–P291.
Griseofulvin-associated serum sickness-like reaction Roberta L Colton, Jacob Amir, Marc Mimouni and Avrahamherge Diary, 2004, Ann Pharmacother. 2004; 38(609):P11.
Salem C, Ben Salem S, Slim R, et al. A recurrent drug rash with eosinophilia and systemic symptoms. Pediatric Dermatol. 2007;24:666–668.
Kardaun SH, Sekula P, Valeyrie-Allanore L, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): An original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013; 169:1071–1080.
Abstract View: 43 times
PDF Download: 18 times